Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Las Vegas, NV

February 20, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Feb 20, 2008, 3:00 PM MST for Mohave County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2008, 3:00 PM MST (22:00 UTC)
Expired
Feb 20, 2008, 3:28 PM MST
In force
28 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 74 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 202201
SVRVEF
AZC015-202230-
/O.NEW.KVEF.SV.W.0002.080220T2200Z-080220T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM MST WED FEB 20 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 330 PM MST.

* AT 251 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR COLORADO CITY...OR ABOUT 26 MILES WEST OF
  KANAB...AND WAS MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLORADO CITY AROUND 310 PM MST.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3700 11301 3699 11268 3675 11302 3694 11318
TIME...MOT...LOC 2200Z 233DEG 21KT 3695 11292

$$
SC
2 follow-up statements
000 
WWUS55 KVEF 202219
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
316 PM MST WED FEB 20 2008

AZC015-202230-
/O.CON.KVEF.SV.W.0002.000000T0000Z-080220T2230Z/
MOHAVE AZ-
316 PM MST WED FEB 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR NORTHEASTERN MOHAVE COUNTY...

AT 312 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL. THIS STORM WAS LOCATED IN COLORADO CITY...MOVING NORTHEAST AT 
20 MPH. 

LAT...LON 3700 11301 3699 11268 3675 11302 3694 11318
TIME...MOT...LOC 2216Z 233DEG 21KT 3701 11283

$$

SC
000 
WWUS55 KVEF 202228
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 PM MST WED FEB 20 2008

AZC015-202236-
/O.CAN.KVEF.SV.W.0002.000000T0000Z-080220T2230Z/
MOHAVE AZ-
326 PM MST WED FEB 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOHAVE COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS OUT OF NORTHEASTERN MOHAVE COUNTY AND INTO
SOUTHWEST UTAH AND THEREFORE THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN MOHAVE COUNTY IS CANCELLED.

LAT...LON 3700 11301 3699 11268 3675 11302 3694 11318
TIME...MOT...LOC 2226Z 233DEG 21KT 3704 11277

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 12:13 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 20, 12:13 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1113 AM PST WED FEB 20 2008

.SYNOPSIS...A FAST MOVING PACIFIC STORM WILL MOVE THROUGH SOUTHERN
CALIFORNIA AND SOUTHERN NEVADA TODAY...BRINGING SCATTERED SHOWERS
AND A SLIGHT CHANCE OF THUNDERSTORMS TO THE AREA. THE SYSTEM WILL
EXIT ACROSS ARIZONA TONIGHT...BUT THE WEATHER PATTERN WILL REMAIN
UNSETTLED THROUGH THE WEEKEND...AS TWO MORE PACIFIC STORMS SWING
INTO THE WEST FRIDAY AND SUNDAY. HIGH PRESSURE IS EXPECTED TO BUILD
OVER THE DESERT SOUTHWEST EARLY NEXT WEEK...BRINGING DRIER AND
WARMER WEATHER.
&&

.UPDATE...SURFACE GRADIENTS HAVE INCREASED SLIGHTLY MORE THAN
EXPECTED EARLIER WITH WINDS ACROSS THE WESTERN PORTION OF SAN
BERNARDINO COUNTY LIKELY HITTING ADVISORY LEVELS THROUGH THE
AFTERNOON. WILL UPDATE ZONES TO SHOW WIND ADVISORY FOR THIS AREA AND
TO REMOVE MORNING WORDING.
&&

.PREV UPDATE 936 AM PST ...UPPER LOW OVER CENTRAL CALIFORNIA TO
SHIFT TO SOUTHERN NEVADA BY 00Z BEFORE EXITING TO THE EAST
OVERNIGHT. COLD POOL ALOFT TO SHIFT WITH THE LOW WITH RESULTANT
INSTABILITY INCREASING ACROSS THE CWA DURING THE DAY AND INTO THIS
EVENING FOR CONTINUED MENTION OF SHOWERS AND THUNDERSTORMS. SURFACE
GRADIENTS/FLOW ALOFT TO ALSO KEEP POSSIBLE WINDS ACROSS MAINLY SAN
BERNARDINO COUNTY THROUGH THE DAY AND WILL MONITOR BUT AT THIS TIME
APPEARS STRONGEST WINDS WILL BE TO THE SOUTH OF THE CWA. OVERALL
CURRENT SHORT TERM FORECAST ON TRACK. NO UPDATES PLANNED ATTM. &&

.AVIATION...FOR MCCARRAN...KLAS WILL GO SCT TO FEW CLOUDS THIS
MORNING BUT WILL CLOUD UP AGAIN THIS AFTERNOON AS THE MAIN STORM
SYSTEM PASSES OVER SOUTHERN NEVADA. THIS WILL BRING BACK CEILINGS
AROUND 6000 FT AND A 50 PERCENT CHANCE OF RAIN AT THE TERMINAL.
THUNDERSTORMS ARE STILL A POTENTIAL EVENT IN THE VALLEY...BUT NOT A
BIG ENOUGH THREAT TO PUT IN 18Z TAF. THE DAGGETT AND PEACH SPRINGS
CORRIDORS COULD HAVE THEM THOUGH THIS AFTERNOON AND AREAS SOUTH OF
THE VALLEY WILL HAVE A BETTER CHANCE. THE SYSTEM SHOULD BE THROUGH
THE AREA AREA LATE THIS EVENING AT WHICH TIME KLAS WILL LOOSE IT
CEILINGS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A WEAK SYSTEM EXITING THE REGION THIS MORNING WITH CIGS
GENERALLY ABOVE 9K FEET ACROSS THE REGION. A SECOND SYSTEM WILL MOVE
INTO THE REGION THIS AFTERNOON WITH CIGS FALLING TO AROUND 6-8K FEET
OVER MOST LOCATIONS. ISOLATED TO SCATTERED SHOWERS WILL OCCUR TODAY
AND EARLY THIS EVENING WITH THE SIERRA RECEIVING THE MORE WIDESPREAD
RAIN AND SNOW SHOWERS ALONG WITH CIGS BELOW 4K FEET. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE BETWEEN 21Z-02Z THIS AFTERNOON OVER
SOUTHERN SAN BERNARDINO...SOUTHERN CLARK AND SOUTHERN MOHAVE
COUNTIES. GENERALLY LIGHT WINDS THIS MORNING WITH THE EXCEPTION OF
THE SAN BERNARDINO COUNTY DESERTS WHERE WEST WINDS 15-25 KNOTS WILL
OCCUR. MOST AREAS WILL SEE AN INCREASE IN SOUTHWEST WINDS AFTER 20Z
IN THE 8-12 KNOT RANGE.
&&

.PREV DISCUSSION...239 AM PST SHORT TERM...SATELLITE SHOWS MAIN
STORM SYSTEM JUST OFFSHORE OF NORTHERN CALIFORNIA EARLY THIS
MORNING...WITH A SMALLER CIRCULATION EXITING NORTHERN MOHAVE COUNTY
TO THE NORTHEAST. THIS SMALLER CIRCULATION WAS RESPONSIBLE FOR
SPRINKLES IN THE LAS VEGAS AREA AS IT MOVED THROUGH BEFORE
MIDNIGHT...AND RADAR SHOWED WEAK RETURNS CONTINUING OVER MOHAVE
COUNTY AT THIS TIME. THE LOW LEVELS REMAIN QUITE DRY...SO ANY PRECIP
THIS MORNING SHOULD BE LIMITED TO A COUPLE HUNDREDTHS OF AN INCH OR
LESS. BETWEEN THE TWO CIRCULATION CENTERS IS A LARGE DRY SLOT WHICH
COVERED MOST OF INYO AND SAN BERNARDINO COUNTIES AND WAS WORKING
INTO SOUTHERN NEVADA AS OF 2 AM. THIS WILL MAKE THINGS TRICKY THIS
MORNING...WITH THE MAIN QUESTIONS BEING HOW MUCH SUNSHINE WILL WE
SEE THIS MORNING AND HOW WILL THAT AFFECT THE HIGH TEMPS. PLAYED IT
PRETTY CLOSE TO MOS FOR NOW...BUT DAY SHIFT WILL NEED TO
MONITOR...BECAUSE IF WE GET A FEW HOURS OF NEARLY FULL SUN WE WILL
EXCEED THE FORECAST HIGH. THE MAIN STORM WILL TRAVERSE OUR AREA
DURING THE AFTERNOON AND EVENING...AND THE MENTION OF THUNDER STILL
LOOKS GOOD WITH THE COLD CORE OVERHEAD AND STRONG DYNAMIC FORCING AS
WELL. WINDS WILL INCREASE OVER SAN BERNARDINO COUNTY THIS
AFTERNOON...WITH THE STRONGEST GUSTS LIKELY NEAR BARSTOW
/TERRAIN FUNNELING/ AND NEAR VIDAL JUNCTION /NEAREST THE BEST MID
LEVEL SUPPORT/. KEPT THE FORECAST JUST BELOW WIND ADVISORY CRITERIA.
THE MAIN STORM WILL EXIT STAGE RIGHT TONIGHT...WITH A BRIEF PERIOD
OF SHORTWAVE RIDGING ON THURSDAY BEFORE THE NEXT CAR IN THE STORM
TRAIN SLAMS INTO OREGON AND NORTHERN CALIFORNIA THURSDAY EVENING.
MODELS HAVE BEEN TRENDING A LITTLE FARTHER NORTH WITH THAT
ONE...WHICH COULD MAKE FRIDAY MORE OF A WIND DAY THAN A PRECIP DAY
FOR US. DID NOT CHANGE TOO MUCH FOR NOW...BUT WILL NEED TO DO SO IF
THE TREND CONTINUES.

.LONG TERM...NOT MUCH CHANGE IN THE OVERALL EXTENDED PERIOD AS THE
EASTERN AREAS OF THE CWA WILL STILL BE UNDER THE INFLUENCE OF A
SHORTWAVE TROUGH THROUGH MIDDAY SATURDAY. STILL LEFT A FEW RESIDUAL
SHOWERS OVER PORTIONS OF LINCOLN AND MOHAVE COUNTIES...BUT IT LOOKS
LIKE THE PRECIPITATION WILL BE OVER BY NOON. WEAK SHORTWAVE RIDGING
WILL MOVE OVER THE AREA SATURDAY AFTERNOON WITH MOST LOCATIONS
EXPERIENCING DRY CONDITIONS. BOTH THE GFS AND ECMWF DIFFER SLIGHTLY
WITH SUNDAYS SYSTEM. THE GFS IS ABOUT 100 METERS DEEPER AND FURTHER
SOUTH THAN THE ECMWF WITH BOTH MODELS SHOWING GOOD AMOUNTS OF QPF
REACHING THE COAST. STILL THINK THAT THE MAJORITY OF THE PRECIP WILL
BE INTERCEPTED BY THE SIERRA AND THE GREATEST CHANCE OF
PRECIPITATION WILL OCCUR OVER THE WESTERN AND NORTHERN AREAS OF THE
CWA...ALTHOUGH WILL KEEP THE CURRENT POPS UNCHANGED WITH SLIGHT
CHANCES OVER THE SOUTHERN CWA. ALSO LOOK FOR INCREASED WINDS LATE
SATURDAY NIGHT AND SUNDAY WITH MOST LOCATIONS EXPERIENCING BREEZY
CONDITIONS. TEMPERATURES WILL COOL TO SLIGHTLY BELOW NORMAL READINGS
SATURDAY AND SUNDAY DUE TO THE LOWERING HEIGHTS AND SOLID CLOUD
COVER. HIGH PRESSURE FORECAST TO BUILD OVER THE AREA MONDAY THROUGH
WEDNESDAY WITH A GRADUAL WARMING TREND AND DRY CONDITIONS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WIND ADVISORY IN EFFECT UNTIL 7 PM FOR CA523.
&&

JENSEN/JACQUES/MORGAN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 20, 3:44 AM MST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 AM PST WED FEB 20 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-210800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
244 AM PST WED FEB 20 2008 /344 AM MST WED FEB 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL CROSS THE AREA TODAY AND TONIGHT. THIS
STORM WILL BRING CHANCES FOR SHOWERS...THUNDERSTORMS AND MOUNTAIN
SNOW TO MOST AREAS...ALONG WITH GUSTY WINDS OVER PARTS OF SAN
BERNARDINO COUNTY. WIDESPREAD HAZARDOUS WEATHER IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TWO MORE STORM SYSTEMS WILL AFFECT THE REGION DURING THIS
PERIOD...MOST LIKELY ON FRIDAY AND SUNDAY. THESE STORMS WILL ALSO
BRING CHANCES FOR MOUNTAIN SNOW AND VALLEY RAIN ALONG WITH GUSTY
WINDS. WIDESPREAD HAZARDOUS WEATHER IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

MORGAN

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.